Article Text

PDF
Apoptotic enteropathy caused by antimetabolites and TNF-α antagonists
  1. Davide Soldini1,
  2. Ariana Gaspert1,
  3. Matteo Montani1,2,
  4. Tanja Reineke1,
  5. Gerhard Rogler3,
  6. Robert Odze4,
  7. Achim Weber1
  1. 1Institute for Surgical Pathology, University Hospital and University of Zurich, Zurich, Switzerland
  2. 2Institute of Pathology, University Hospital and University of Berne, Berne, Switzerland
  3. 3Division of Gastroenterology and Hepatology, Zurich Center for Integrative Human Physiology, University Hospital and University of Zurich, Zurich, Switzerland
  4. 4Department of Pathology, Brigham and Women's Hospital, Boston, Massachusetts, USA
  1. Correspondence to Professor Achim Weber, Institute for Surgical Pathology, University Hospital of Zurich, Schmelzbergstrasse 12, Zurich 8091, Switzerland; achim.weber{at}usz.ch

Abstract

Aims To investigate whether drugs others than mycophenolic acid and ipilimumab might cause graft-versus-host-like apoptotic enteropathy, the clinicopathological findings in four patients were examined who had developed watery diarrhoea and apoptotic enteropathy (three cases from colon and one case from ileal pouch) after intake of antimetabolites (methotrexate and capecitabine) and/or tumour necrosis factor-α inhibitors (etanercept and infliximab).

Methods The clinical charts, endoscopy reports and intestinal biopsies from all endoscopies were reviewed for all patients. Biopsies were evaluated semiquantitatively for apoptosis of basal crypts, dilated damaged crypts, defined as cystically dilated crypts with flattened degenerated epithelium containing apoptotic debris and few neutrophils, and mucosal architecture. Further, the presence of intraepithelial lymphocytes, chronic inflammatory cells in the lamina propria and mucosal ulcerations was recorded and immunohistochemical analysis for human cytomegalovirus and herpes simplex virus was performed.

Results Endoscopic examination revealed normal mucosa in two patients, whereas the other two showed focal ulcerations. Histological changes included increased apoptosis of basal crypts, the presence of dilated damaged crypts and architecture distortion. In all cases, a temporal association between drug intake and/or dose increase, and onset of diarrhoea, was observed, and no convincing evidence of other potentially underlying causes of colitis/enteritis was found, including infections.

Conclusions Pathologists should be aware of the expanding spectrum of drugs that can cause apoptotic enteropathy, including antimetabolites and tumour necrosis factor-α inhibitors.

  • Gastroenterology
  • Apoptosis
  • Diagnostics

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.